Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 100, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 23, 2001, 2:50 PM EDT for Boone County, Raleigh County, West Virginia. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 2001, 2:50 PM EDT (18:50 UTC)
- Expired
- Aug 23, 2001, 3:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
Counties Boone County, WV, Raleigh County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 3:00 PM EDT | Hail 0.75 | Van, WV | |
| Aug 23, 3:25 PM EDT | Hail 0.88 | Beckley, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
616 WUUS51 KRLX 231850 SVRRLX WVC005-081-231930- /NEW.KRLX.SV.W.0156.231850-231930/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 250 PM EDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOONE COUNTY IN WEST VIRGINIA... RALEIGH COUNTY IN WEST VIRGINIA... * UNTIL 330 PM EDT... * AT 241 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM IN EASTERN BOONE COUNTY MOVING EAST AT 20 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...WHITESVILLE...BECKLEY. --CALL TO ACTION--IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:50 AM EDT, 5 hours earlier.
Area forecast discussion, Aug 23, 9:50 AM EDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 950 AM EDT THU AUG 23 2001 PRECIPITATION HAS MOVED INTO NORTHERN SECTIONS ALREADY AND CLOUDS SHOULD REMAIN IN PLACE THERE THE REST OF THE DAY. THEREFORE...HAVE LOWERED HIGH TEMPERATURES THERE. OTHERWISE...NO SIG CHANGES. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/AAR
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:29 PM EDT | Severe Thunderstorm Warning | RLX | Clay | 31 min |
| Aug 23, 3:04 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Nicholas | 41 min |
| Aug 23, 3:25 PM EDT | Severe Thunderstorm Warning | RLX | Logan | 35 min |
| Aug 23, 3:32 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 43 min |
| Aug 23, 3:40 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 35 min |
| Aug 23, 3:46 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Nicholas | 29 min |
| Aug 23, 3:58 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 32 min |
| Aug 23, 4:30 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 30 min |
| Aug 23, 4:59 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 31 min |
| Aug 23, 5:24 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha | 36 min |
| Aug 23, 5:59 PM EDT | Severe Thunderstorm Warning | RLX | Braxton | 31 min |
| Aug 23, 6:39 PM EDT | Flash Flood Warning | RLX | Randolph | 3 hr |
| Aug 23, 6:43 PM EDT | Flash Flood Warning | RLX | Calhoun | 3 hr |
| Aug 23, 7:26 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 34 min |
| Aug 23, 7:26 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 34 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.